Winter Storm, Anoka
- When
- November 22, 6:00 PM CST to November 24, 4:00 AM CST
- Where
- Anoka forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.273, -93.246 (the zone’s center; the record gives no point)
Strong low pressure moved out of the southern high plains toward eastern Wisconsin. Heavy snow and strong winds tracked from southwest and west central Minnesota into west central Wisconsin.
Every event with a place to put it; 36 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Strong low pressure moved out of the southern high plains toward eastern Wisconsin. Heavy snow and strong winds tracked from southwest and west central Minnesota into west central Wisconsin. There was a wide swath of 6 to 10 inches of snow, most of which fell prior to 1600 CST. During the afternoon of the 23rd and into the early morning hours of the 24th, winds gusted around 35 mph creating near-blizzard conditions, chiefly in open country of western and southern Minnesota. Many counties recommended no travel, and numerous schools were closed. Several hundred accidents occurred, especially around the Minneapolis-St. Paul metropolitan area. The top snowfall total, 10 inches, fell at Canby, Long Prairie, Little Falls, and Onamia. Eight inches were registered at Dawson, Benson, Willmar, Buffalo and Milaca. Six inches were reported as far south as St. James, Mankato, and Savage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Nov 22, 2:45 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 245 PM CST SAT NOV 22 2003 ...MAJOR WINTER STORM GETTING ITS ACT TOGETHER NOW... .SHORT TERM...TONIGHT THRU 00Z WEDNESDAY ITS BEEN A WHILE SINCE WEVE SEEN ONE OF THESE. LOTS TO SAY SO HERE GOES. WL NOT GET CAUGHT UP WHICH SFC LOW TRACK TO CHOOSE OR WHICH MODEL...AS ETA/GFS/CAN/HPC ALL PRETTY MUCH AGREE ON QPF BAND...AND LARGE SCALE FEATURES...BUT MOST IMPORTANTLY THE AREAS OF FORCING TO AFFECT THE CWA THRU THE NEXT 36 HOURS. ETA HAS BEEN TRENDING TWRDS GFS TRACK...WITH GFS TRENDING TRWDS ETA SO FEEL THEY BOTH PROBABLY HOLD THE GENERAL IDEA WELL...WHICH IS A BIG STORM FOR MOST OF MY CWA...AND SEEMS TO FOCUSING ESP ON MY CNTL CWA. IDEA RIGHT NOW BASED ON AFOREMENTIONED MDLS IS TO RUN WITH WARNINGS ALL BUT FAR SERN SLIVER OF CWA...WHERE HIGH END ADVISORIES WILL BE POSTED. WV/PROFILERS/RAOBS CONFIRMING SYS COMING OUT OF FOUR CORNERS IS VERY STRONG...NOTING RAPID DRYING ON WV PIX....AND BROAD/STRONG HEIGHT FALLS WITH COMPACT/DEEP CENTER. H7/H85 BAROCLINIC RIBBONS IN PLACE STRETCHING NORTHEAST UNDER H3 JET GIVING POTENT S/W ENERGY PLENTY OF OPP TO SPIN UP DEEP SFC LO PRES WHICH IS NOW HAPPENING GIVEN MSAS PRES FALL FIELDS. KMPX/KFSD/KABR SHOWING EXPANDING AREA OF -SN ORIENTING NICELY IN FRONTOGENETIC REGION...WHERE RESPONSE PER CONV OF FN VECTORS LINES UP VERY WELL WITH SNOW. THERMAL RIBBON BEGINNING TO ORIENT ITSELF MORE SW->NE...AND WL CONT THIS TREND THRU NIGHT INTO SUN. AS BATCH OF FRONTO/THERMODYNAMIC LIFT WEAKENS THIS EVE...STRONG MID/UPR QG FORCING TAKES OVER FOR SUSTAINED/INCREASING LIFT. THIS SHOWN NICELY IN PLOTS OF H5/H3 CONV-Q OVERLYING MID LVL BAROCLINIC ZONE SUGGESTING NICE JET/FRONT CIRCULATIONS. PBLM I SEE THIS EVE IS NARROW DRY SLOT IN MID LVL MOISTURE STREAKING INTO CWA ON NRN EDGE OF BAROCLINIC LEAF. THIS LEADS TO SEEDER FEEDER ISSUE AND PERHAPS SOME -FZDL OPPS AS ONLY MOISTURE WOULD BE SUPERCOOLED H20. SO WENT WITH OCNL SN/-ZL MIX THIS EVE...BEFORE STRONGER DYNAMIC LIFT AND MID MOISTURE MOVES IN LATER...CHANGING TO SNOW. QPF/FORCING SUGGESTS HEAVIER BURSTS OF SNOW THIS EVE...INTO THE EARLY MORNING...LEADING TO A GENERAL 2-4 INCHES...ESP WRN/NRN CWA IN FAVORED LIFT REGIONS. MAY BE A LULL IN THE ACTION AFT MIDNIGHT TOWARDS SUNRISE...BUT THAT WONT LAST AS... SFC LOW RAPIDLY DEEPENS AND LIFTS FROM DUBUQUE TO GREEN BAY. DEVELOPING COMMA HEAD WILL IS THE SOURCE OF MY INTEREST...AS WE KNOW STRONG LIFT WILL BE IN PLACE. PROBLEM COMES IN DETERMING WHETHER LIFT WILL BE ENHANCED ON THE SLANT THRU CSI. CROSS SECTIONS NORMAL TO THICKNESS FIELDS DO INDEED SHOW AN AREA OF WEAKLY POS...AND NEG EPV CENTERED ACRS CNTL/ERN CWA BETWEEN 12/18Z SUN ARND 550MB...ON SRN CUSP OF DEVELOPING COMMA HEAD. WEVE SEEN THIS BEFORE...AND FIGURE THERE WILL BE A VERY NARROW BAND OF ENHANCED SNOW RATES LIFTING NORTHEAST THRU CWA SUN MORNING INTO EARLY SUN AFTN. RATES TO AN INCH TO 1.5 PER HOUR IS LIKELY 14Z-20Z OVR ECNTL CWA SUNDAY. MOISTURE EXTREMELY AMPLE GIVEN 3-5G/KG READILY AVAILABLE...AND ALL FORCING MECH POINTING AT VRY GOOD LIFT...SHOWN VERY NICELY IN H6 FWF/FRONTOLYTIC CIRCULATIONS PASSING THRU HEART OF CWA IN MRNING/EARLY AFTN. THERMAL RIBBON SHOWING WONDERFUL S-SHAPED CURVATURE OWING TO STRONGLY FORCED ENVIRONMENT. PBLMS RESIDE IN FAR SERN CWA...WHERE BAROCLINIC ZONE LIFTS FAR ENOUGH NORTHWEST WHERE SOME -PL MAY MIX...TEMPERING SN ACCUMS. ALSO OF NOTE IS MID LVL DRY SLOT LFTING TOWARDS KEAU...PERHAPS BRINGING THE FZDL IDEA BACK IN OVER THERE. THOUGHT ABOUT TRYING TO DEFINE SMALL AREAS OF ++SN...BUT RIGHT NOW I WILL JUST BRUSH 6-10 ACCUMS ACRS WARNING AREA (TOTAL FROM STORM)...THOUGH COMMA HEAD/H7 CULL REGION LINGER IN FAR ERN MN/WRN WI INTO EVE. GUT TELLS ME THAT WE MAY EXCEED A FOOT AT SOME LOCATIONS VCTY OF KANE/KCBG/KRPD/KOEO. EVEN IF WE RECEIVE ONLY 1/2 OF MDL QPF...WE ARE LOOKING AT 6-8 IN THIS AREA GIVEN 12:1 RATIOS. THEN COME THE WINDS. INSERTED STRONG BS WORDING INTO SUN AFTN IN WIND PRONE WEST...AND ALL CWA SUN NIGHT MON. THIS WILL BE THE CLINCHER ON TERRIBLE TRAVEL CONDS. DONT THINK WINDS WILL BE STRONG ENOUGH TO WARRANT BZ CRITERIA BEING MET...BUT...RAPID DEEPENING OF MID LVL CIRC AND ASSOCD HEIGHT RISE/FALL COUPLET CUD LEAD TO SOME DEABATE ON THIS. BUFR DATA SHOWS NICE LINKAGE IN WINDS TO MID LVLS LATE SUN AFTN/NIGHT...SO THIS NEEDS TO BE WATCHED. DID NOT GIVE TUES SN CHANCES MUCH THOUGHT WITH THIS BRUISER ON OUR DOORSTEP...BUT SOME WAA SNOWS POSSIBLE TUE AFTN/EVE AHEAD OF CLIPPER. MANY THANKS ALL WFOS FOR COORD. && .LONG TERM...01Z WEDNESDAY THROUGH 00Z SUNDAY GFS AND EMSEMBLE MEMBERS IN GOOD AGREEMENT THROUGH WEDNESDAY...THEN THE GFS EMSEMBLE MEMBERS BEGIN TO DIVERGE BEYOND DAY 3. SO WENT ALONG WITH PREVIOUS FORECAST REASON...AND KEPT IT DRY THROUGH FRIDAY. NEXT SHORTWAVE TROUGH IS FORECAST TO ROTATE SOUTHEAST INTO THE NORTHERN PLAINS LATE FRIDAY NIGHT AND SATURDAY. LIGHT PRECIPITATION...MAINLY LIGHT SNOW OR FREEZING DRIZZLE DEVELOPING SATURDAY AFTERNOON. WITH THICK BLANKET OF SNOW ANTICIPATED FOR MUCH OF OUR FORECAST AREA...MAX TEMPS WILL BE HARD TO PRESS ABOVE THE FREEZING MARK DURING THE PERIOD. KEPT MIN TEMPS IN THE TEENS AND LOWER 20S. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...WINTER STORM WARNING TONIGHT THRU SUN NIGHT ALL MN CWA EXCEPT MNZ078. WI...WINTER STORM WARNING TONIGHT THROUGH SUNDAY NIGHT WIZ014>016....WIZ023>025. WI...WINTER WEATHER ADVISORY TONIGHT THRU SUN NIGHT.. MNZ078...WIZ026>028. BINAU/JVM
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-231200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 608 AM CST SAT NOV 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW IS EXPECTED THROUGH THIS MORNING WITH HEAVIER MORE PERSISTENT SNOW ACROSS CENTRAL AND SOUTH CENTRAL MINNESOTA INTO WESTERN WISCONSIN LATER THIS AFTERNOON THROUGH TONIGHT AS A MAJOR SNOWSTORM STARTS TO BEAR DOWN ON THE UPPER MIDWEST. HEAVY BLOWING AND DRIFTING SNOW CAN BE EXPECTED IN OPEN COUNTY OVER WESTERN MINNESOTA LATE TONIGHT WITH 20 TO 40 MPH NORTH WINDS. NEAR BLIZZARD CONDITIONS CAN BE ANTICIPATED IN THE OPEN COUNTRY OF WESTERN MINNESOTA. A WINTER STORM WARNING GOES INTO EFFECT LATE THIS AFTERNOON THROUGH TONIGHT ALONG AND WEST OF A LINE FROM REDWOOD FALLS TO HUTCHINSON TO CAMBRIDGE WHILE A WINTER STORM WATCH IS IN EFFECT FOR TONIGHT TO THE EAST OF THIS LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A MAJOR WINTER STORM WILL CONTINUE ON SUNDAY AND SUNDAY NIGHT AND BEGIN WINDING DOWN EARLY MONDAY MORNING. TO THE WEST OF A LINE FROM REDWOOD FALLS TO HUTCHINSON TO CAMBRIDGE A TOTAL OF 6 TO 12 INCHES OF NEW SNOW IS EXPECTED ALONG WITH NEAR BLIZZARD CONDITIONS. TO THE EAST OF THAT LINE SNOW TOTALS OF 6 OR MORE INCHES OF NEW SNOW ARE EXPECTED BUT BLOWING AND DRIFTING IS NOT EXPECTED TO BE AS SEVERE. ANYONE CONSIDERING TRAVEL BY CAR OR TRUCK SHOULD EITHER LEAVE EARLY OR WAIT OUT THE STORM. A WINTER STORM WARNING IS POSTED THROUGH SUNDAY NIGHT ALONG AND WEST OF A LINE FROM REDWOOD FALLS TO HUTCHINSON TO CAMBRIDGE WHILE A WINTER STORM WATCH REMAINS POSTED THROUGH SUNDAY TONIGHT TO THE EAST OF THIS LINE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
36 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330569, 5330570, 5330571, 5330572, 5330573, 5330574, 5330575, 5330576, 5330577, 5330578, 5330579, 5330580, 5330581, 5330582, 5330583, 5330584, 5330585, 5335828, 5335829, 5335830, 5335831, 5335832, 5335833, 5335834, 5335835, 5335836, 5335837, 5335838, 5335839, 5335840, 5335902, 5335903, 5335904, 5335905, 5335906, 5335907.